Alert archive / Missouri / Flash Flood Warnings in 2013
Flash Flood Warning 71, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 5, 2013, 12:30 AM CDT for Barton County, Missouri; Crawford County, Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2013, 12:30 AM CDT (05:30 UTC)
- Expired
- Aug 5, 2013, 8:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crawford County, KS, Barton County, MO
The radar
The Springfield radar (KSGF), 119 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
989
WGUS53 KSGF 050530
FFWSGF
KSC037-MOC011-051300-
/O.NEW.KSGF.FF.W.0071.130805T0530Z-130805T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 AM CDT MON AUG 5 2013
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BARTON COUNTY IN SOUTHWEST MISSOURI...
CRAWFORD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 800 AM CDT.
* AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATED RAINFALL AMOUNTS OF ONE TO TWO INCHES
ACROSS PORTIONS OF THE WARNED AREA. ADDITIONAL AMOUNTS OF ONE TO
TWO INCHES WILL BE POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE K AT DRY WOOD CREEK EAST OF ARCADIA...
HIGHWAY 126 AT THE SPRING RIVER 3 MILES NORTH OF JASPER...
ROUTE C AT HORSE CREEK EAST OF MILFORD...
ROUTE M SOUTH OF HIGHWAY 160.
ADDITIONAL ROUNDS OF THUNDERSTORMS OVERNIGHT WILL LIKELY WORSEN
FLOODING CONDITIONS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3767 9509 3767 9462 3765 9461 3764 9408
3735 9408 3737 9462 3734 9462 3734 9508
3739 9509
$$
FOSTER1 follow-up statement
076
WGUS73 KSGF 050825
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 AM CDT MON AUG 5 2013
KSC037-MOC011-050833-
/O.CAN.KSGF.FF.W.0071.000000T0000Z-130805T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-BARTON MO-
325 AM CDT MON AUG 5 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BARTON AND CRAWFORD
COUNTIES...
ONE HALF INCH TO TWO INCHES OF RAIN HAS FALLEN EARLY THIS MORNING...
HOWEVER...THUNDERSTORMS HAVE ENDED OVER THE AREA FOR NOW. ADDITIONAL
THUNDERSTORMS DEVELOPING OVER SOUTHEASTERN KANSAS MAY MOVE INTO THE
AREA AROUND DAY BREAK...INCREASING THE RISK FOR ADDITIONAL HEAVY
RAINFALL AND FLOODING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT
IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3767 9509 3767 9462 3765 9461 3764 9408
3735 9408 3737 9462 3734 9462 3734 9508
3739 9509
$$
GAGANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 12:07 AM CDT, 23 minutes earlier.
Area forecast discussion, Aug 5, 12:07 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 AM CDT Mon Aug 5 2013
...UPDATE TO SHORT TERM AND AVIATION...
...POTENTIALLY SIGNIFICANT FLASH FLOODING EVENT TO UNFOLD
OVERNIGHT...
.UPDATE...
ISSUED AT 1154 PM CDT SUN AUG 4 2013
Area of thunderstorms continues to expand more or less in all
directions across eastern Kansas into western Missouri. This will
continue for most of the overnight hours, as a 30-35 kt low level
jet increases and slowly veers. As has been the case now for the
better part of a week, rainfall rates overnight tonight will have
the potential to be extreme, with rates in excess of 3 inches per
hour by no means out of the question.
Given saturated soil conditions and, in many places, ongoing
flooding, very little rain will be necessary to result in
significant flash flooding. Considerable river and stream
flooding is also likely through the overnight hours into much of
the day Monday.
UPDATE ISSUED AT 517 PM CDT SUN AUG 4 2013
Rain had tapered off across the area this afternoon with lingering
patchy light rain and sprinkles at late afternoon. The respite from
heavy rainfall will be brief.
A low level jet will strengthen across northern Oklahoma late
this evening into the overnight. Southeastern Kansas and
southwestern Missouri will be on the nose of this low level jet
that will impinge upon a rich theta-e axis stretching across the
area. Increasing moisture transport and moisture convergence will
result in 850 MB dewpoints between 15 to 18 degrees Celsius. This
coupled with precipitable water values near 2 inches will result
in very efficient rainfall production.
Showers and thunderstorms will increase in coverage and intensity
from late evening into the early morning hours from southern
Kansas into southwestern Missouri then spread east across the
Missouri Ozarks Monday morning.
An axis of heavy to excessive rainfall is expected to develop
overnight from southeastern Kansas and southwestern Missouri
impacting the same areas that received excessive rainfall early
Sunday. Rainfall amounts will generally range from one to three
inches with locally higher amounts. This rainfall on top of
saturated soil and elevated stream conditions will result in a
significant risk for flash flooding late tonight into Monday
morning...and further aggravate main stem river flooding.
Emergency manangers...media...and those with interests along area
rivers or in flood prone areas should closely monitor the latest
weather information tonight.
&&
.SHORT TERM...(This Evening through Monday)
ISSUED AT 240 PM CDT SUN AUG 4 2013
Models are continuing to hint at another thunderstorm complex
developing north of a frontal boundary as the low level jet
increases later this evening and overnight. The main area
initially targeted will be east central Kansas into west central
Missouri and then spreading east southeast across the area Monday
morning. An additional one to two inches of widespread rainfall
will be possible with isolated higher amounts. Rainfall rates of 1
to 2 inches per hour will be possible with the stronger cells
which would likely lead to flash flooding given the recent heavy
rainfall and saturated ground. We have decided to extend the flash
flood watch until 12z Tuesday to account for the additional heavy
rainfall expected on Monday.
.LONG TERM...(Monday Night through Sunday)
ISSUED AT 240 PM CDT SUN AUG 4 2013
By Monday night and Tuesday, the surface front will begin to lift
slightly northward and may also see the heavy rain axis shift
slightly to the northeast. A stronger upper level trough well to
the north will push across the upper Mississippi valley region
Tuesday night into Wednesday and will push the front back through
the area. This may cause additional heavy rain problems by
Wednesday night into Thursday as the front stalls out in northern
Arkansas and the low level jet sets up from southwest to
northeast. Westerlies look to persist through next weekend, so the
end to the unsettled pattern does not look to arrive soon.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
ISSUED AT 1154 PM CDT SUN AUG 4 2013
Widespread rain and thunderstorms can be expected at all terminals
through the overnight hours. Some low stratus ahead of
thunderstorms will result in periodic bouts of IFR even outside of
rain, with IFR to LIFR nearly assured within areas of
thunderstorms. Activity should peak during the overnight hours,
with some diminishment by sunrise. VFR conditions (for the most part)
will return during the mid to late morning Monday and persist
through most of the day. There will then be additional
thunderstorm potential Monday night, though mainly beyond 06Z.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Tuesday morning FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...FLASH FLOOD WATCH through Tuesday morning FOR KSZ073-097-101.
&&
UPDATE...Boxell
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...BoxellHazardous weather outlook, Aug 4, 7:52 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 752 PM CDT SUN AUG 4 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 752 PM CDT SUN AUG 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... SIGNIFICANT FLOODING RISK. ELEVATED LIGHTNING RISK. DISCUSSION... SHOWERS AND THUNDERSTORMS WILL BRING HEAVY RAINFALL TO MUCH OF THE OUTLOOK AREA LATE TONIGHT INTO MONDAY MORNING. THIS EXCESSIVE RAINFALL WILL LEAD TO A SIGNIFICANT RISK FOR FLASH FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL TUESDAY MORNING. OTHERWISE FLOODING WILL CONTINUE ALONG SOME AREA RIVERS AND LOW LYING AREAS RESULTING FROM HEAVY RAINFALL OVER THE PAST COUPLE OF DAYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WITH HEAVY RAIN WILL BE ONGOING ACROSS MUCH OF THE OUTLOOK AREA MONDAY MORNING. MORNING COMMUTERS SHOULD BE ALERT FOR FLOODED ROADS. ADDITIONAL SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE DURING THE DAY MONDAY. ANOTHER COMPLEX OF STORMS WITH HEAVY RAINFALL MAY DEVELOP MONDAY NIGHT AND EARLY TUESDAY MORNING. THIS HEAVIEST RAIN WILL BE MORE LIKELY ACROSS CENTRAL MISSOURI AND THE EASTERN OZARKS. UNSETTLED WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK INTO NEXT WEEKEND AS A FRONTAL BOUNDARY MEANDERS THROUGH THE AREA. AFTERNOON HEAT INDEX VALUES MAY REACH THE MID TO UPPER 90S ON A DAILY BASIS NEXT WEEK ACROSS EXTREME SOUTHEASTERN KANSAS AND WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. EMERGENCY MANAGERS AND SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF FLOODING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Local storm report, Aug 4, 7:08 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT SUN AUG 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLOOD 5 NNE CASSVILLE 36.74N 93.83W
08/04/2013 BARRY MO EMERGENCY MNGR
THE LOW WATER BRIDGE ON COUNTY ROAD 2140 AND HIGHWAY Y
WAS FLOODED AND IMPASSABLE.
0510 PM FLOOD 1 SE MCDOWELL 36.81N 93.78W
08/04/2013 BARRY MO EMERGENCY MNGR
THE LOW WATER CROSSING AT MCDOWELLS BEND WAS IMPASSABLE
DUE TO HIGH WATER.
0510 PM FLOOD SHELL KNOB 36.63N 93.63W
08/04/2013 BARRY MO EMERGENCY MNGR
LONG CREEK ROAD OFF OF HIGHWAY YY WAS UNDER WATER AND
IMPASSABLE.
&&
HATCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:24 PM CDT | River Flood Warning | SGF | Laclede | 37 hr |
| Aug 4, 9:00 PM CDT | Areal Flood Warning | SGF | Barry, Barton, Cedar, Dade, Jasper, Lawrence and 3 more | 15 hr |
| Aug 4, 11:20 PM CDT | River Flood Warning | SGF | Jasper | 70 hr |
| Aug 5, 4:10 AM CDT | Areal Flood Warning | SGF | Dallas, Hickory, Laclede, Polk, Webster, Wright | 8 hr |
| Aug 5, 6:26 AM CDT | Flash Flood Warning | SGF | Dallas, Laclede, Polk, Webster | 6 hr |
| Aug 5, 6:46 AM CDT | Flash Flood Warning | SGF | Dallas, Hickory, Laclede, Polk, St. Clair | 5 hr |
| Aug 5, 7:31 AM CDT | Flash Flood Warning | SGF | Wright | 4 hr |
| Aug 5, 8:07 AM CDT | Flash Flood Warning | SGF | Laclede | 4 hr |
| Aug 5, 8:56 AM CDT | Areal Flood Warning | SGF | Dent, Howell, Oregon, Phelps, Pulaski, Shannon and 1 more | 8 hr |
| Aug 5, 11:47 AM CDT | River Flood Warning | SGF | Pulaski | 49 hr |
| Aug 5, 11:47 AM CDT | River Flood Warning | SGF | Phelps | 7 days |
| Aug 5, 11:56 AM CDT | Areal Flood Warning | SGF | Barton, Cedar, Dallas, Hickory, Laclede, Polk and 3 more | 12 hr |
| Aug 5, 4:17 PM CDT | Special Weather Statement | SGF | Hickory | 28 min |
| Aug 5, 4:24 PM CDT | Special Weather Statement | SGF | Vernon | 36 min |
| Aug 5, 4:40 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 50 min |
| Aug 5, 4:44 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 46 min |
| Aug 5, 5:38 PM CDT | Special Weather Statement | SGF | Webster | 37 min |
| Aug 5, 5:46 PM CDT | Flash Flood Warning | SGF | Dallas, Laclede, Webster, Wright | 6 hr |
| Aug 5, 6:34 PM CDT | Flash Flood Warning | SGF | Christian, Douglas, Greene | 6 hr |
| Aug 5, 6:53 PM CDT | Special Weather Statement | SGF | Christian | 37 min |
Nearby
Flash Flood Warnings in Missouri, 2013Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.